Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: weight gain on SSRIs - continued

Posted by Annie on August 15, 1999, at 22:46:13

In reply to Re: weight gain on SSRIs - continued, posted by Adam on August 15, 1999, at 16:20:11

You speak truth from the heart, Adam. I didn't mean to impugn the ethics of the authors (my doctor is one of the authors), nor to cast doubt on their other independent research studies, but as you eloquently put it, to encourage a healthy dose of skepticism. I worked in funded research for three years. I would not have been permitted to turn down funded projects except (I hope) for illegal or immoral requests. I was "encouraged" to consider future funding as I did my work. I sometimes had to make an apple look like an orange. I did not enjoy that aspect of my job, but it was a fact of life. People should review any study and interpret the numbers for themselves rather than listen solely to the positive sound bites that will surely be culled from it.
I agree with you that there is some variable not yet explored that causes certain people to gain weight while on antidepressants.
Another subset is people who gain weight while depressed, medicated or not, and whose metabolism shuts down so they are unable to lose the weight even when medication ameliorates their depression. I wonder if it has anything to do with typical vs atypical depression? Perhaps if there were more research into the biochemical differences between the typical and atypical? I'm not certain if atypical depression is acknowledged as a valid diagnosis in the DSM IV. It wasn't in previous versions. I think it is a modifier now, i.e., Depression with atypical features. Until a difference is acknowledged, inclusion of both subsets into generic depression studies may be skewing results to the detriment of both.
Good luck in the Selegiline Patch study. I have my fingers crossed you aren't on the placebo!


> Accusations of naivite or unethical behavior are ones I certainly never wanted to make or insinuate. Having seen grant money in action, all I can say is that where it comes from
> can have an influence. I think, in general, all parties are aware of this and do their best to behave impartially. Research is conducted by human beings. A healthy dose of
> skepticism is always warranted, which does not mean one should be paranoid or dismiss everything that a party with a certain vested interest has to say. I've seen brilliant
> competitors in academia hurl various ideological and philosophical spitwads at one another, produce totally contradictory results in attempts to repeat the other's experiments,
> accuse one another of being idiots, shitheads, what have you. I've yet to hear these diametrically opposed individuals refer to one another as liars, or try to sick the ORI on
> each other (though I guess this happens sometimes). Science is just full of this stuff though. Everyone tries to do the right thing, and they mostly succeed. You take the
> true love of the scientific process and throw money and egos and dogma into the mix, and it gets complicated. I still and always will have faith in the process, mostly because
> of the necessity of reproducibility in science as a condition for acceptance. I take one paper, lots of anecdotal information, and my own experience and conclude that the truth is
> out there, and I hope someone finds it. My assumption is that SSRI-induced weight gain is real and could be teased out as a bona fide side effect in some individuals, including me.
> Tegretol use has been associated with agranulocytosis and aplastic anaemia. If I were to conduct a tegretol study and monitor 1000 individuals for a year I might never see
> these terrible side effects and conclude they do not occur. Of course, these conditions are exceedingly rare and can't be equated with something as mundane as putting on weight. I
> think because of the severity of such side effects few physicians would be prepared to dismiss the Tegretol connection. There is certainly a higher incidence of, say, agranulocytosis
> among Tegretol users than among the general population. For good resons, the association is considered real despite the fact that there might be little justification for such a
> conclusion on the grounds of certain statistical tests. This is a hypothetical situation, I know, but I think a plausible one.
> Perhaps real SSRI-induced weight gain is rare. I should think, though, that there might be a number of exceptonal cases one could focus on that could help separate the signal
> from the noise. Certainly weight gain is common. Is 20% weight gain in six months with no change in diet or activity common? If not, how uncommon is it? Does this sort of thing
> happen in individuals who don't take psycotropic medications? If so, how often? I don't do experiments on people, and perhaps I am suggesting a study that would be unfeasibly large
> and complex. But such a study could help one, perhaps, identify a subtype with a specific sensitivity to SSRIs that is manifested as weight gain. Maybe one could gain valuable
> information from such individuals that could be used to design better drugs, or at the very least teach us some fundimentals about the mechanisms of weight gain. Perhaps we could
> learn more about this serotonin/carbohydrate association I keep hearing about. Personally, using the assumption that increased carbohydrate intake somehow increases serotonin levels
> or mimicks this in some way, I would think that everybody ought to lose weight on an SSRI. This doesn't happen. Perhaps it's not serotonergic mechanisms that are involved but the non-
> specific receptor binding that does occur to a greater or lesser degree with all these drugs.
> Sometimes it's the rare cases, perhaps the results of uncommon genetic polymorphisms, that yield the most information. I hope that, based on studies such as the one Elizabeth has cited,
> people do not ignore the SSRI/weight gain connection or write it off. I think it still deserves further study, and I have the utmost sympathy for anyone who has experienced it. It's
> not a fun thing.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Annie thread:10121